Health Canada warns consumers to not use health products containing the potentially dangerous chemical DNP

Starting date:
September 20, 2018
Posting date:
September 20, 2018
Type of communication:
Advisory
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information, Unauthorized products
Audience:
General Public
Identification number:
RA-67792

Issue

Canadians should not buy or use health products that contain 2,4-dinitrophenol, more commonly known as DNP, because it is toxic and can cause death. Products containing DNP are primarily marketed towards bodybuilders and are promoted online as a "fat burner" or "shredder" and for weight loss.

There are currently no health products containing DNP approved by Health Canada because of serious safety concerns.

In the United Kingdom, five deaths between January 2018 and June 2018 have been linked to the use of DNP. Health Canada has been made aware that some Canadians may have purchased products containing DNP online. No deaths have been reported in Canada to date.

Products affected

  • Any health product containing DNP

What you should do

  • Do not buy or use any heath products containing DNP. Seek immediate medical attention if you have taken DNP.
  • Learn how to minimize your risks when considering health products for weight management.
  • Be skeptical about advertising claims for weight-loss products. If a product sounds too good to be true, it probably is.
  • Read the label of the products you buy to verify that they have been assessed by Health Canada for safety, effectiveness and quality. Health products that have been authorized for sale by Health Canada will have an eight-digit Drug Identification Number (DIN), a Homeopathic Medicine Number (DIN-HM) or a Natural Product Number (NPN) on the label.
  • Report any health product adverse events or complaints, including about illegal health products, to Health Canada.

Who is affected

  • Consumers who buy or use health products that contain DNP

Background

2,4-dinitrophenol (DNP) is a chemical that is not approved by Health Canada for use as a drug. It is toxic when ingested, inhaled or absorbed through the skin, and its use results in frequent adverse effects, including death. There is no known safe dose. Symptoms of DNP toxicity include high fever, rapid heart rate, vomiting, dehydration, muscle cramps, excessive sweating, rapid breathing, seizures, cardiac arrest, and death. Death can occur at commonly used doses and despite emergency medical treatment. Longer-term use can cause cataracts, skin lesions, and damage to the heart, blood and nervous system, which includes nervous system problems such as confusion, agitation, convulsions and coma.

Media enquiries

Health Canada
(613) 957-2983

Public enquiries

(613) 957-2991
1-866-225-0709

What Health Canada is doing

Health Canada has refused personal shipments of products containing DNP at the border. The Department is working with the Canada Border Services Agency and international regulatory partners to help prevent the importation of products containing DNP.

Should Canadian retailers or distributors of products containing DNP be identified, Health Canada will take appropriate action and inform Canadians. If consumers find products containing DNP for sale in Canada, they are encouraged to submit a complaint to Health Canada using the online complaint form.

For more information

Stay connected with Health Canada and receive the latest advisories and product recalls using social media tools.